Packaging, sound-alike names contribute to medication errors

October 3, 2007

Drug mix-ups occur frequently in Pennsylvania

Medication errors comprise nearly a quarter of all reports submitted to a patient safety reporting system in Pennsylvania, an advocacy group contends. Medication errors accounted for 23% of the reports submitted to the Pennsylvania Patient Safety Reporting System, claims the state's Patient Safety Authority. Unclear and confusing labeling and packaging as well as look-alike or sound-alike drug names significantly contribute to medication errors, according to data received by the authority. Factors that lead to confusion of medicinal labels or packaging include problems with readability of labels, confusion about a drug's strength or concentration, identifying a medication by color, and a lack of contrast or visibility for important label statements. "The risk exists in almost every healthcare facility in Pennsylvania," said Michael Cohen, R.Ph., president of the Institute for Safe Medication Practices in Huntingdon Valley, Pa. "Facilities need to assume that this error will eventually happen in their institution and consider taking the necessary steps while storing and administering the medications to reduce the risk of error and patient harm."

Click here to see more articles from Drug Topics Daily News.

To go to the Drug Topics homepage, click here.